Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 160, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 1:17 AM CDT for Mower County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 1998, 1:17 AM CDT (06:17 UTC)
- Expired
- Jun 27, 1998, 2:20 AM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Mower County, MN
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1872 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 311 m²/s²
- 0-3 km storm-relative helicity
- 469 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
966 WUUS1 KLSE 270618 RRA SVRLSE MNC099-270720- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 117 AM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 220 AM CDT * AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES WEST OF ROCHESTER TO NEAR ROCHESTER... MOVING SOUTHEAST AT 30 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... WALTHAM BY 125 AM AUSTIN BY 145 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AWAY FROM WINDOWS KING/NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jun 26, 8:20 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 820 PM CDT FRI JUN 26 1998 FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER POTENTIAL. SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN. COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY AND STORM PREDICTION CENTER. THOMPSON
In the hours before
Special weather statement, Jun 26, 8:30 PM CDT, 4 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
Special weather statement, Jun 26, 8:30 PM CDT, 4 hours 47 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 830 PM CDT FRI JUN 26 1998 ...SEVERE THUNDERSTORM POTENTIAL FOR TONIGHT... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA... NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES DURING THE ENTIRE OVERNIGHT HOURS. SURFACE ANALYSIS AT 7 PM HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES. THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE ALONG THE FRONT. SPOTTER ACTIVATION WILL LIKELY BE NEEDED DURING THE ENTIRE OVERNIGHT HOURS. THOMPSON
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 60 min |
| Jun 26, 10:38 PM CDT | Tornado Warning | ARX | Dodge, Olmsted | 62 min |
| Jun 26, 11:16 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 74 min |
| Jun 26, 11:19 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 61 min |
| Jun 26, 11:27 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 63 min |
| Jun 26, 11:33 PM CDT | Flash Flood Warning | ARX | Wabasha | 3 hr |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 61 min |
| Jun 27, 12:29 AM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 61 min |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Winona | 5 hr |
| Jun 27, 12:43 AM CDT | Flash Flood Warning | ARX | Wabasha | 5 hr |
| Jun 27, 1:01 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| Jun 27, 1:08 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 62 min |
| Jun 27, 1:26 AM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 64 min |
| Jun 27, 1:29 AM CDT | Flash Flood Warning | ARX | Olmsted | 4 hr |
| Jun 27, 6:00 AM CDT | Flash Flood Warning | ARX | Wabasha | 9 hr |
| Jun 27, 6:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 67 min |
| Jun 27, 6:38 PM CDT | Tornado Warning | ARX | Mower | 47 min |
| Jun 27, 6:58 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted | 62 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.